Texas, 2011

Hail in Texas, September 28, 2011

September 28, 2011 · NWS SHV · 1 event in 1 county or zone

A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across East Central and Central Louisiana during the afternoon of September 28th. This airmass was ahead of a stalled frontal boundary which had been stationary through much of the day. A strong upper level disturbance moved into the region from the northwest and helped to trigger strong to severe thunderstorms across the region. These storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 27, 8:55 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 27, 8:55 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT TUE SEP 27 2011

.DISCUSSION...
A FEW SHOWERS AND TSTMS HAVE DEVELOPED IN THE POST FRONTAL AIRMASS JUST
EAST OF THE AREA THIS EVENING. OTHER ELEVATED RADAR RETURNS HAVE TRIED
TO DEVELOP OVER THE LAST COUPLE OF HOURS SOUTH OF THE FRONT ACROSS
DEEP E TX. SHORTWAVE TROUGH MOVING SOUTH ACROSS NRN KS WILL TRACK
OVER THE REGION AND COULD HELP INITIATE MORE PRECIP ALONG THE FRONT
SIMILAR TO LAST NIGHT. 00Z KSHV SOUNDING INDICATES THERE IS ADEQUATE
ELEVATED INSTABILITY FOR CONVECTION. EXPANDED SLIGHT CHANCE POPS
FOR THE REMAINDER OF THE OVERNIGHT HOURS TO INCLUDE THE I-20
CORRIDOR AND POINTS SOUTH. ALSO RAISED MIN TEMPS BY A COUPLE OF
DEGREES FOR TONIGHT FOR THESE SAME AREAS GIVEN THE EXPECTED CLOUD
COVER SOUTH OF THE FRONT.

UPDATED PRODUCTS HAVE BEEN SENT. /09/

&&

.AVIATION...
PRETTY CALM AND TRANQUIL EVENING ACROSS THE TERMINALS ATTM. FRONTAL
BOUNDARY CONTINUES TO DRIFT SLOWLY SOUTHWARD AND AS OF 01Z...WA
LOCATED JUST SOUTH OF ALL OUR I-20 TERMINAL LOCATIONS. SOME
REMAINING CU NEAR 7-8KFT ACROSS NORTHERN LOUISIANA AND DEEP EAST
TEXAS IS ALL THAT REMAINS CLOUD WISE. SHORTWAVE ENERGY ACROSS
CENTRAL TEXAS WILL CONTINUE TO MOVE EAST SOUTHEAST AND SHOULD STAY
SOUTH OF OUR LFK TERMINAL OVERNIGHT. FRONT WILL CONTINUE MOVING
SOUTHWARD OVERNIGHT AND SHOULD BE NEAR THE LFK TERMINAL BY 12Z WED.
COULD SEE SOME PATCHY FOG AND BRIEF MVFR CEILINGS TOWARDS SUNRISE AT
LFK. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL ACROSS THE REMAINING
TERMINAL LOCATIONS. /13/

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT TUE SEP 27 2011/

DISCUSSION...
CAPPING INVERSION HAS MANAGED TO HOLD FIRM THIS AFTN...DESPITE SFC
TEMPS RISING INTO AT LEAST THE LOWER 90S ACROSS NE TX/NW LA....AND
STEEP MID LVL LAPSE RATES...WITH NEAR STNRY COLD FRONT VERY NEAR
THE I-20 CORRIDOR. HOWEVER...A DEVELOP LOW OVER CENTRAL TX...MOVG
EAST...HAS GENERATED A SMALL CLUSTER OF CONVECTION...WHICH MAY
REACH THE EAST TX LAKES AREA THIS EVENING. WILL LEAVE IN SLIGHT
CHANCE TSTMS ALONG AND SOUTH OF FRONT THIS EVENING...AND THRU THE
OVERNIGHT IN EAST TX LAKES. THRU WEDNESDAY...FRONT TO SLOWLY SAG
SWD...LIMITED UPPER SUPPORT AND MOISTURE...SO WILL KEEP POPS LOW
AND NO MENTION OF SVR. NO COLD AIR ADVECTION SEEN BEHIND FRONT AS
SEEN BY VIRTUALLY CALM WINDS NORTH OF CWA. FOR TEMPS...WILL GO
BTWN GUIDANCE...SLIGHTLY UNDER NAMS WARMER TEMPS...WHICH SUGGEST
POST FRONTAL TEMPS REACHING THE UPPER 90S ON THURSDAY...DUE TO
LACK OF COLD AIR ADVECTION AND DRIER AIRMASS. SKIES WILL BECOME
MOSTLY CLEAR OVER THE WEEKEND...WITH CRISPER OVERNIGHT LOW TEMPS./VII./

AVIATION...
THE STATIONARY FRONTAL BOUNDARY HAS BEGUN TO DRIFT BACK S THIS
AFTERNOON...AND EXTENDS FROM NEAR JUST N OF TVR...TO A MLU...TO
SHV...GGG...JDD...AND DFW LINE AS OF 19Z. THE LAST OF THE MVFR CIGS
EXTEND ALONG THE AR/LA LINE BETWEEN ELD AND MLU...BUT SHOULD RAPIDLY
MIX E AND LIFT THROUGH 21Z. OTHERWISE...VFR CONDITIONS WILL CONTINUE
THROUGH THE AFTERNOON AND MUCH OF THE OVERNIGHT HOURS. A SCT CU
FIELD HAS DEVELOPED THIS AFTERNOON ALONG THE FRONT ACROSS E TX/N
LA...WITH ISOLATED CONVECTION DEVELOPING AFTER 20Z...MAINLY OVER
NCNTRL LA ALONG/JUST S OF I-20. ANY CONVECTION THAT DOES DEVELOP MAY
AFFECT THE MLU TERMINAL...WITH AMENDMENTS POSSIBLE LATER THIS
AFTERNOON. ADDITIONAL SCT CONVECTION NOW DEVELOPING OVER CNTRL TX S
OF ACT/TPL...AHEAD OF AN UPPER LOW...WILL CONTINUE TO SPREAD E INTO
SE TX/POSSIBLY DEEP E TX...AND COULD AFFECT THE LFK TERMINAL
AFTER 23Z. AMENDMENTS MAY BE NEEDED HERE SHOULD THE CONVECTION HOLD
TOGETHER TO REACH DEEP E TX...WITH THE MAJORITY OF THE CONVECTION
DIMINISHING BY MID EVENING WITH THE LOSS OF HEATING. THE FRONT MAY
DRIFT AS FAR S AS A TVR...TO IER...TO JSO LINE LATE TONIGHT BEFORE
STALLING...WITH THE RESIDUAL ELEVATED CU CIGS DIMINISHING FROM N TO
S BEHIND THE FRONT. HOWEVER...LOW MVFR/IFR CIGS AND REDUCED VSBYS
MAY DEVELOP/AFFECT PORTIONS OF DEEP E TX/SRN SECTIONS OF NCNTRL LA
LATE...ESPECIALLY OVER AREAS THAT WILL RECEIVE RAIN. HOWEVER...THESE
CIGS SHOULD GRADUALLY LIFT AND BECOME VFR BY LATE MORNING...AS
ANOTHER SCT CU FIELD DEVELOPS ALONG/AHEAD OF THE FRONT BY EARLY
AFTERNOON. CAN/T RULE OUT ISOLATED CONVECTION AFFECTING THESE AREAS
/IE. LFK/ AFTER 20Z...WITH SKC EXPECTED AT THE REMAINING TERMINALS N
OF THE FRONT. NNE WINDS 4-7KTS WILL PERSIST THROUGH LATE AFTERNOON
ACROSS SW AR/EXTREME NE TX N OF THE FRONT...WITH WSW WINDS 5-10KTS
EXPECTED FARTHER S. LOOK FOR LT/VRB WINDS AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  93  58  96  58 /  20  10  10  10  10
MLU  66  90  60  92  56 /  20  10  10  10  10
DEQ  57  88  51  91  51 /  10  10  10  10  10
TXK  59  89  52  94  55 /  10  10  10  10  10
ELD  59  87  54  92  53 /  10  10  10  10  10
TYR  66  93  58  97  58 /  20  20  10  10  10
GGG  66  93  58  96  56 /  20  20  10  10  10
LFK  70  93  71  98  58 /  20  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/13
Hazardous weather outlook, Sep 27, 10:45 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE SEP 27 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112-
281645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS-
CASS-
1145 AM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167-
281645-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. MOST OF THE CONVECTIVE ACTIVITY
SHOULD BE CONFINED TO AREAS ALONG THE INTERSTATE 20
CORRIDOR....ALTHOUGH A FEW STORMS MAY DEVELOP FURTHER TO THE SOUTH
ACROSS THE AREA. STRONG GUSTY WINDS...BRIEF HEAVY
DOWNPOURS...FREQUENT LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...FOR THIS
AFTERNOON OR TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Upshur

When
September 28, 12:40 AM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.730, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339058.